Robust Online Algorithms for Certain Dynamic Packing Problems

  • Sebastian Berndt
  • Valentin Dreismann
  • Kilian GrageEmail author
  • Klaus Jansen
  • Ingmar Knof
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11926)


Online algorithms that allow a small amount of migration or recourse have been intensively studied in the last years. They are essential in the design of competitive algorithms for dynamic problems, where objects can also depart from the instance. In this work, we give a general framework to obtain so called robust online algorithms for a variety of dynamic problems: these online algorithms achieve an asymptotic competitive ratio of \(\gamma +\epsilon \) with migration \(O(1/\epsilon )\), where \(\gamma \) is the best known offline asymptotic approximation ratio. For our framework, we require only two ingredients: (i) the existence of an online algorithm for the static case (without departures) that provides a provably good solution compared to the total volume of the instance and (ii) that the optimal solution always exceeds this total volume. If these criteria are met, we can complement the online algorithm with any offline algorithm.

While these criteria are naturally fulfilled by many dynamic problems, they are especially suited for packing problems. In order to show the usefulness of our approach in this area, we improve upon the best known robust algorithms for the dynamic versions of generalizations of Strip Packing and Bin Packing, including the first robust algorithms for general d-dimensional Bin Packing and Vector Packing.


Online algorithms Dynamic algorithms Competitive ratio Recourse Packing problems 


  1. 1.
    Baker, B.S., Schwarz, J.S.: Shelf algorithms for two-dimensional packing problems. SIAM J. Comput. 12(3), 508–525 (1983)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Balogh, J., Békési, J., Dósa, G., Epstein, L., Levin, A.: Lower bounds for several online variants of bin packing. In: Solis-Oba, R., Fleischer, R. (eds.) WAOA 2017. LNCS, vol. 10787, pp. 102–117. Springer, Cham (2018). Scholar
  3. 3.
    Balogh, J., Békési, J., Galambos, G.: New lower bounds for certain classes of bin packing algorithms. Theoret. Comput. Sci. 440–441, 1–13 (2012). Scholar
  4. 4.
    Bansal, N., Correa, J.R., Kenyon, C., Sviridenko, M.: Bin packing in multiple dimensions: inapproximability results and approximation schemes. Math. Oper. Res. 31(1), 31–49 (2006)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bansal, N., Eliás, M., Khan, A.: Improved approximation for vector bin packing. In: Proceedings of SODA, pp. 1561–1579 (2016)Google Scholar
  6. 6.
    Bansal, N., Khan, A.: Improved approximation algorithm for two-dimensional bin packing. In: Proceedings of SODA, pp. 13–25 (2014)Google Scholar
  7. 7.
    Berndt, S., Epstein, L., Jansen, K., Levin, A., Maack, M., Rohwedder, L.: Online bin covering with limited migration. In: Proceedings of ESA (2019, Accepted)Google Scholar
  8. 8.
    Berndt, S., Jansen, K., Klein, K.-M.: Fully dynamic bin packing revisited. In: Proceedings of APPROX-RANDOM, pp. 135–151 (2015)Google Scholar
  9. 9.
    Blitz, D., Heydrich, S., van Stee, R., van Vliet, A., Woeginger, G.J.: Improved lower bounds for online hypercube and rectangle packing. CoRR, abs/1607.01229 (2016)Google Scholar
  10. 10.
    Christensen, H.I., Khan, A., Pokutta, S., Tetali, P.: Approximation and online algorithms for multidimensional bin packing: a survey. Comput. Sci. Rev. 24, 63–79 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Coppersmith, D., Raghavan, P.: Multidimensional on-line bin packing: algorithms and worst-case analysis. Oper. Res. Lett. 8(1), 17–20 (1989)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Csirik, J., Woeginger, G.J.: Shelf algorithms for on-line strip packing. Inf. Process. Lett. 63(4), 171–175 (1997)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Epstein, L., Levin, A.: A robust APTAS for the classical bin packing problem. Math. Program. 119(1), 33–49 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Epstein, L., Levin, A.: Robust approximation schemes for cube packing. SIAM J. Optim. 23(2), 1310–1343 (2013)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Epstein, L., Levin, A.: Robust algorithms for preemptive scheduling. Algorithmica 69(1), 26–57 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Feldkord, B., et al.: Fully-dynamic bin packing with little repacking. In: Proceedings of ICALP, pp. 51:1–51:24 (2018)Google Scholar
  17. 17.
    Gálvez, W., Soto, J.A., Verschae, J.: Symmetry exploitation for online machine covering with bounded migration. In: Proceedings of ESA, pp. 32:1–32:14 (2018)Google Scholar
  18. 18.
    Jansen, K., Klein, K.-M.: A robust AFPTAS for online bin packing with polynomial migration. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013. LNCS, vol. 7965, pp. 589–600. Springer, Heidelberg (2013). Scholar
  19. 19.
    Jansen, K., Klein, K.-M., Kosche, M., Ladewig, L.: Online strip packing with polynomial migration. In: Proceedings of APPROX-RANDOM, pp. 13:1–13:18 (2017)Google Scholar
  20. 20.
    Jansen, K., van Stee, R.: On strip packing with rotations. In: Proceedings of STOC, pp. 755–761 (2005)Google Scholar
  21. 21.
    Karmarkar, N., Karp, R.M.: An efficient approximation scheme for the one-dimensional bin-packing problem. In: Proceedings of FOCS, pp. 312–320 (1982)Google Scholar
  22. 22.
    Kenyon, C., Rémila, E.: A near-optimal solution to a two-dimensional cutting stock problem. Math. Oper. Res. 25(4), 645–656 (2000)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Sanders, P., Sivadasan, N., Skutella, M.: Online scheduling with bounded migration. Math. Oper. Res. 34(2), 481–498 (2009)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Skutella, M., Verschae, J.: Robust polynomial-time approximation schemes for parallel machine scheduling with job arrivals and departures. Math. Oper. Res. 41(3), 991–1021 (2016)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Van Vliet, A.: Lower and upper bounds for on-line bin packing and scheduling heuristics: Onder-en Bovengrenzen Voor On-line Bin Packing en Scheduling Heuristieken. Ph.D. thesis (1995)Google Scholar
  26. 26.
    van Vliet, A.: An improved lower bound for on-line bin packing algorithms. Inf. Process. Lett. 43(5), 277–284 (1992). Scholar
  27. 27.
    Yao, A.C.C.: New algorithms for bin packing. J. ACM 27(2), 207–227 (1980)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  • Sebastian Berndt
    • 1
  • Valentin Dreismann
    • 2
  • Kilian Grage
    • 1
    Email author
  • Klaus Jansen
    • 1
  • Ingmar Knof
    • 1
  1. 1.Department of Computer ScienceKiel UniversityKielGermany
  2. 2.University of WarwickCoventryUK

Personalised recommendations